Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 109, NWS Indianapolis, IN

July 7, 20174 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 7, 2017, 2:24 PM EDT for 4 counties in Indiana. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2017, 2:24 PM EDT (18:24 UTC)
Expired
Jul 7, 2017, 3:15 PM EDT
In force
51 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Carroll County, IN, Clinton County, IN, Howard County, IN, Tippecanoe County, IN

The radar

The Indianapolis radar (KIND), 75 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 2:30 PM EDTHAIL 1.254 W Rossville, ININ EDNA MILLS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 9:46 AM EDTSevere Thunderstorm WatchSPC7 hr
Jul 7, 1:45 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.4 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1263 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1263 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1203 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

517 
WUUS53 KIND 071824
SVRIND
INC015-023-067-157-071915-
/O.NEW.KIND.SV.W.0109.170707T1824Z-170707T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
224 PM EDT FRI JUL 7 2017

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Southern Carroll County in north central Indiana...
  Northeastern Tippecanoe County in west central Indiana...
  Clinton County in central Indiana...
  Southwestern Howard County in central Indiana...

* Until 315 PM EDT.

* At 222 PM EDT, a severe thunderstorm was located 7 miles east of
  Lafayette, moving east at 50 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Lafayette, Frankfort, Rossville, Dayton, Mulberry, Russiaville,
  Burlington and Michigantown.

This includes Interstate 65 between mile markers 161 and 173.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4048 8618 4040 8620 4040 8624 4028 8624
      4018 8627 4032 8685 4050 8682
TIME...MOT...LOC 1822Z 276DEG 42KT 4040 8674 

HAIL...1.50IN
WIND...60MPH
 
$$

AW/50
3 follow-up statements
416 
WWUS53 KIND 071839
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
239 PM EDT FRI JUL 7 2017

INC157-071847-
/O.CAN.KIND.SV.W.0109.000000T0000Z-170707T1915Z/
Tippecanoe IN-
239 PM EDT FRI JUL 7 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TIPPECANOE COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area.Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 900 PM EDT for
central and north central Indiana.

LAT...LON 4048 8618 4040 8620 4040 8624 4028 8624
      4018 8627 4028 8669 4043 8669 4050 8665
TIME...MOT...LOC 1837Z 275DEG 35KT 4039 8658 

$$

INC015-023-067-071915-
/O.CON.KIND.SV.W.0109.000000T0000Z-170707T1915Z/
Carroll IN-Clinton IN-Howard IN-
239 PM EDT FRI JUL 7 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR SOUTHEASTERN CARROLL...CLINTON AND SOUTHWESTERN HOWARD
COUNTIES...

At 237 PM EDT, a severe thunderstorm was located 7 miles northwest 
of Frankfort, moving east at 40 mph.  At 230 PM, 1.25 inch hail was 
reported 4 miles west of Rossville.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Public. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Frankfort, Rossville, Mulberry, Russiaville, Burlington and
Michigantown.

This includes Interstate 65 near mile marker 160.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4048 8618 4040 8620 4040 8624 4028 8624
      4018 8627 4028 8669 4043 8669 4050 8665
TIME...MOT...LOC 1837Z 275DEG 35KT 4039 8658 

HAIL...1.50IN
WIND...60MPH
 
$$

AW/50
892 
WWUS53 KIND 071856
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
256 PM EDT FRI JUL 7 2017

INC015-023-067-071915-
/O.CON.KIND.SV.W.0109.000000T0000Z-170707T1915Z/
Carroll IN-Clinton IN-Howard IN-
256 PM EDT FRI JUL 7 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR SOUTHEASTERN CARROLL...CLINTON AND SOUTHWESTERN HOWARD
COUNTIES...

At 256 PM EDT, a severe thunderstorm was located 8 miles northeast 
of Frankfort, moving east at 35 mph.  This storm has a history of 
producing half dollar sized hail.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Public. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Frankfort, Russiaville, Burlington and Michigantown. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4048 8618 4040 8620 4040 8624 4028 8624
      4018 8627 4030 8660 4038 8656 4049 8649
TIME...MOT...LOC 1856Z 274DEG 29KT 4038 8644 

HAIL...1.50IN
WIND...60MPH
 
$$

AW/50
050 
WWUS53 KIND 071913
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
313 PM EDT FRI JUL 7 2017

INC015-023-067-071923-
/O.EXP.KIND.SV.W.0109.000000T0000Z-170707T1915Z/
Carroll IN-Clinton IN-Howard IN-
313 PM EDT FRI JUL 7 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CARROLL...CLINTON
AND SOUTHWESTERN HOWARD COUNTIES WILL EXPIRE AT 315 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 900 PM EDT for
central and north central Indiana.

Remember, a Severe Thunderstorm Warning still remains in effect for
Tipton County until 4 PM EDT

LAT...LON 4048 8618 4040 8620 4040 8624 4028 8624
      4018 8627 4030 8660 4038 8656 4049 8649
TIME...MOT...LOC 1913Z 276DEG 42KT 4036 8620 

$$

AW/JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:11 PM EDT, 13 minutes earlier.

Area forecast discussion, Jul 7, 2:11 PM EDT, 13 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
211 PM EDT Fri Jul 7 2017

.UPDATE...
The LONG TERM section has been updated below.

&&

.SYNOPSIS...
Issued at 212 AM EDT Fri Jul 7 2017

Broad low pressure across the Great lakes will sweep a cool front
across Indiana today. This will bring chances for showers and
storms to Central Indiana mainly this afternoon and early this
evening.

High pressure will then settle across the Ohio valley for Tonight
through Sunday...bringing cooler tempertures along with dry
weather through at least Sunday afternoon. Chances for showers and
storms will return on Sunday afternoon as more humid air arrives
on southwesterly winds.

More thunderstorm chances will persist into the next work week as
warm and humid air persists in the Ohio valley along with a
lingering frontal boundary.

&&

.NEAR TERM /Today/...

Issued at 212 AM EDT Fri Jul 7 2017

Surface analysis early this morning shows broad low pressure in
place across the Great lakes. GOES 16 shows strong convection
across Michigan and SE Wisconsin...ahead of a trough within the
flow around the low. Skies across Central Indiana were clear with
dew points in the moist upper 60s.

main forecast challenge today will be pops. GFS and NAm both
suggest the that low to the north will continue its eastward
progression...dragging the cold front/trough across Indian late
this afternoon and evening. Ample moisture appears available with
dew point temps in the 60s and models suggesting a 30 knt llj
ahead of the trough late this afternoon. Furthermore timing
appears quite favorable for daily heating. Thus will trend pops
higher than mavmos...particularly across the SE areas will timing
will be best along with the position of the LLJ. Given the
LLJ...SLIGHT RISK from SPC seems reasonable with main threat
being damaging wind gusts.

Given the expected heating ahead of the front...will trend highs
at or above a MAVMOS blend.

&&

.SHORT TERM /Tonight through Sunday Night/...

Issued at 212 AM EDT Fri Jul 7 2017

Models suggest that the previously mentioned cold front may still
be exiting central Indiana near 00Z. Time heights show deep
moisture and lift available near 00Z. Thus with the previously
discussed favorable dynamics in place...will trend toward higher
pops early this evening...particularly across the southeast parts
of the forecast area where departure will be last. By 06Z
Saturday...Models suggest dry air and subsidence arriving on NW
winds. Thus will trend toward dry overnight...using a blend on
temps.

GFS and NAM suggest strong ridging in place across the western
United States aloft...resulting in lee side...cool NW flow across
the Great Lakes and Ohio valley on Saturday. Models suggest
strong Subsidence across the area on Saturday...Saturday Night and
into Sunday...with large surface high pressure sweeping across
the state. Will trend toward mostly sunny days and mostly clear
nights. By Sunday afternoon...the NAM and GFS suggest the surface
high will be southeast of Central Indiana...and warmer...more
humid air returns on SW winds...however little in the way of upper
supper appears available. Thus at this time...the low pops appear
primarily driven by daytime heating and instability. Thus with
this only factor in place and the strong high in place to the
SE...confidence is low for rain on Sunday afternoon.

GFS keeps NW flow in place across the area on Sunday night and
suggests a short wave moving out of the upper midwest that could
generate more showers.storms overnight. Will stick with a blend
here give the possible dynamics and include precip chances. Given
the expected warm air advection on the backside of the high to the
southeast will trend lows at or above guidance.

&&

.LONG TERM /Monday Night Through Friday/...
Issued at 211 PM EDT Fri Jul 7 2017

Models are close enough that the model blend initialization
was accepted for most items.

The forecast area will remain on the edge of an upper high through
the long term period. A surface front will remain in the vicinity
through much of the period as well. As upper energy moves around the
edge of the high and interacts with the surface front and a warm and
humid atmosphere, thunderstorms should develop from time to time.

There is low confidence in the timing and location of the storms
that far out in the forecast given the variability in upper waves
and potential location of the surface front. Will keep PoPs in
chance category or lower through the period.

&&

.AVIATION /Discussion for the 071800Z TAF Cycle/...

Issued at 157 PM EDT Fri Jul 7 2017

VFR conditions currently will potentially give way to temporarily
deteriorating conditions as TAF sites are possibly impacted by
convection ahead of an advancing cold front. Difficult aviation
forecast for 1800Z TAF Cycle as confidence not high in how current
and near future convection with evolve. Currently, the highest
confidence that showers and thunderstorms will affect any of the
TAF sites exists at LAF and potentially IND. Due to higher
confidence in these locations...a two hour TEMPO group has been
added to account for this possibility. MVFR ceilings and IFR
visibilities are expected under these convective showers and
storms...potentially worse under stronger thunderstorms. With a
Severe Thunderstorm Watch being issued across all TAF sites until
08/0100Z...damaging wind gusts and large hail should also be a
consideration. VCTS has been continued at HUF and BMG with the
possibility that they are impacted from 1900Z to 080100Z.

Expect current SW to WSW winds at 10 to 12 kts...gusting to 20
kts to continue to veer to the W then WNW to NW throughout the
rest of the evening and overnight as a frontal boundary will push
through the area from the northwest.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Puma
NEAR TERM...Puma
SHORT TERM...Puma
LONG TERM....50
AVIATION...MRD
Hazardous weather outlook, Jul 7, 9:39 AM EDT, 4 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
939 AM EDT Fri Jul 7 2017

INZ021-028>031-035>049-051>057-060>065-067>072-081345-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
939 AM EDT Fri Jul 7 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Severe thunderstorms are possible across central Indiana
this afternoon and evening.

Hazards: Damaging winds, large hail, isolated tornadoes, heavy rain,
localized flooding.

Timing: Best chances for severe will be between 1200 PM through 900
PM.

Discussion: A cold front will approach from the upper midwest this
afternoon and evening. Thunderstorms, possibly severe, are expected
to develop along and ahead of the front.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Outlook: There is a slight chance for Thunderstorms on Sunday
afternoon and evening. More thunderstorms will be possible from
Monday through Thursday. It is too soon to determine if the storms
will be severe. Lightning is a threat with any thunderstorm.

Discussion: Daily chances for storms returns Sunday onward
as a warm and humid air mass will be in place across Central Indiana
and several upper level weather disturbances arrive from the
northwest.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Jul 7, 11:52 AM EDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1152 AM EDT FRI JUL 7 2017

INZ041-042-071630-
Randolph IN-Delaware IN-
1152 AM EDT FRI JUL 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RANDOLPH AND NORTHERN
DELAWARE COUNTIES UNTIL 1230 PM EDT...

At 1150 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Celina to Redkey. Movement was east at 45
mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Winchester, Albany, Union City, Eaton, Ridgeville and Saratoga.

A severe thunderstorm watch remains in effect until 500 PM EDT for
east central Indiana.

LAT...LON 4038 8558 4038 8522 4031 8522 4031 8480
      4012 8481
TIME...MOT...LOC 1550Z 278DEG 40KT 4058 8461 4032 8516

AW/CS
Special weather statement, Jul 7, 1:51 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
151 PM EDT FRI JUL 7 2017

INZ031-071830-
Howard IN-
151 PM EDT FRI JUL 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HOWARD COUNTY UNTIL
230 PM EDT...

At 151 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bunker Hill, or 7 miles southeast of Grissom Afb, moving east at 25
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Converse.

A severe thunderstorm watch remains in effect until 900 PM EDT for
central Indiana.

LAT...LON 4046 8586 4056 8618 4057 8602 4057 8587
TIME...MOT...LOC 1751Z 282DEG 23KT 4058 8604

AW/50

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 11:41 PM EDTRiver Flood WarningINDHenry, Rush, Shelby17 hr
Jul 7, 11:52 AM EDTSpecial Weather StatementINDDelaware38 min
Jul 7, 1:51 PM EDTSpecial Weather StatementINDHoward39 min
Jul 7, 2:50 PM EDTSevere Thunderstorm WarningINDCarroll, Howard22 min
Jul 7, 2:53 PM EDTSevere Thunderstorm WarningINDBoone, Hendricks, Montgomery, Putnam52 min
Jul 7, 3:01 PM EDTSevere Thunderstorm WarningINDHoward, Tipton44 min
Jul 7, 3:04 PM EDTSevere Thunderstorm WarningINDDelaware, Henry, Madison41 min
Jul 7, 3:10 PM EDTSevere Thunderstorm WarningINDClinton, Hamilton, Howard, Tipton50 min
Jul 7, 3:26 PM EDTSevere Thunderstorm WarningINDCarroll, Clinton, Howard, Tippecanoe34 min
Jul 7, 3:38 PM EDTSevere Thunderstorm WarningINDDelaware, Henry, Randolph38 min
Jul 7, 3:40 PM EDTSevere Thunderstorm WarningINDBoone, Hendricks, Marion50 min
Jul 7, 3:50 PM EDTFlash Flood WarningINDCarroll, Clinton, Howard, Tipton3 hr
Jul 7, 3:56 PM EDTSevere Thunderstorm WarningINDDelaware, Hamilton, Hancock, Henry, Madison34 min
Jul 7, 3:58 PM EDTFlash Flood WarningINDDelaware, Hamilton, Henry, Madison, Tipton3 hr
Jul 7, 3:59 PM EDTSevere Thunderstorm WarningINDBoone, Clinton, Hamilton, Howard, Madison, Tipton31 min
Jul 7, 4:05 PM EDTSevere Thunderstorm WarningINDMorgan, Owen, Putnam40 min
Jul 7, 4:28 PM EDTSevere Thunderstorm WarningINDDelaware, Hamilton, Hancock, Henry, Madison, Marion32 min
Jul 7, 4:38 PM EDTSevere Thunderstorm WarningINDBrown, Johnson, Monroe, Morgan, Owen52 min
Jul 7, 5:24 PM EDTSevere Thunderstorm WarningINDBartholomew, Brown, Jackson, Johnson, Monroe51 min
Jul 7, 5:29 PM EDTSevere Thunderstorm WarningINDHendricks, Marion, Montgomery, Morgan, Parke, Putnam31 min
Jul 7, 5:30 PM EDTSevere Thunderstorm WarningINDDecatur, Rush, Shelby45 min
Jul 7, 5:56 PM EDTRiver Flood WarningINDHamilton, Hancock, Madison, Marion47 hr
Jul 7, 5:56 PM EDTRiver Flood WarningINDCarroll, Howard14 hr
Jul 7, 6:07 PM EDTSevere Thunderstorm WarningINDJohnson, Morgan23 min
Jul 7, 6:17 PM EDTRiver Flood WarningINDHamilton, Madison52 hr
Jul 7, 6:24 PM EDTSevere Thunderstorm WarningINDClay, Owen, Parke, Putnam, Vigo38 min
Jul 7, 6:29 PM EDTSevere Thunderstorm WarningINDBartholomew, Johnson, Shelby29 min
Jul 7, 6:39 PM EDTAreal Flood WarningINDClinton, Howard, Tipton6 hr
Jul 7, 6:44 PM EDTAreal Flood WarningINDDelaware, Hamilton, Henry, Madison12 hr
Jul 7, 7:15 PM EDTSevere Thunderstorm WarningINDJackson, Jennings15 min
Jul 7, 7:21 PM EDTSevere Thunderstorm WarningINDBartholomew, Brown, Jackson, Jennings, Lawrence, Monroe39 min
Jul 7, 7:38 PM EDTFlash Flood WarningINDJackson, Jennings3 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.